Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2003, 6:39 PM CDT for Grant County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 20, 2003, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Grant County, WI
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 202339
SVRARX
WIC043-210030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT WED AUG 20 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 730 PM CDT
* AT 639 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 3 MILES SOUTHWEST OF NELSON DEWEY STATE PARK...OR
ABOUT 6 MILES SOUTH OF GUTTENBERG...MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR GLEN HAVEN...AND NORTH ANDOVER AT 705 PM CDT...
NEAR BAGLEY AT 720 PM CDT...
NEAR BLOOMINGTON...AND JELLYSTONE PARK NEAR BAGLEY AT 725 PM CDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
LAT...LON 4273 9106 4285 9109 4293 9114 4289 9087
4269 9095
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 20, 2:20 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT WED AUG 20 2003 FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR RAIN. THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID MISSISSIPPI RIVER VALLEY. UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME 850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING. THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND FORECAST SOUNDINGS. BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 2 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. BOYNE
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.